North Carolina, 2019

Damaging Winds in North Carolina, June 20, 2019

June 20, 2019 · NWS AKQ · 23 events in 7 counties and zones

Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 20, 2:49 PM EST, 16 minutes earlier.

Area forecast discussion, Jun 20, 2:49 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
349 PM EDT Thu Jun 20 2019

.SYNOPSIS...
A strong cold front pushes through the local area this evening.
High pressure will build into the area on Friday and settle
across the region on Saturday. A warm front lifts back north
Saturday night into Sunday, as high pressure becomes anchored
along the southeast coast.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 345 PM EDT Thursday...

Have extended the Severe tstm watch to include all of (far) SE
VA and NE NC (until 02Z/21). Area of tstms continues to move E
INVOF VA-NC border (north central NC-south central
VA)...expected to track E the next couple of hours in area of
best instability (aligned W-E INVOF the VA-NC border). Damaging
wind gusts to 60-70 mph the main threat attm. Right now...only
ISOLD to possibly SCT tstms expected elswhere.

Previous discussion:
FA remains under the influence of deep layered WSW flow. Dew
points have come down a few degs F since this morning in
diffluent low level flow. ISOLD-SCT tstms beginning to develop
WSW of the FA attm. Decent upper level s/w progressing E into
central KY this afternoon. Best diffluence aloft w/ that feature
approaching from the W likely to be from far srn VA on S...w/ a
second area of enhanced forcing NNE of the FA associated w/
exiting weak s/w. Severe tstm watch is up until 02Z21 for all of
central/srn VA and interior NE NC (could be extended NE and to
the coast later on). Enhanced svr risk remains for all of SE VA
and NE NC (as well as south central VA)...SLGT risk elsewhere.
Limiting factor may be the deep layered WSW winds (aiding in
downsloping) and ongoing diffluent low level flow (potentially
leading to a split in convection over the heart of the FA).

Behind the front tonight will see a wind shift to the WNW and
the chances for rain will quickly diminish from 01-06Z/21 W-E
(as conditions clear out). Lows in the 60s to l70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 205 PM EDT Thursday...

The upper trough will progress E and a secondary s/w is progged
to brush at least or NE zones between 12-15Z/21. The models
have been trying to show a wrap around moisture band impacting
the Lower MD Eastern Shore early Fri. For now will have VRB
clouds and PoPs blo 20%. Otw...sfc hi pres builds in providing
cooler and drier conditions Fri and Fri night. WNW winds will be
gusty to 25-30 mph in Fri afternoon. Highs in the l-m80s N to
the m-u80s S (dew points falling into the u50s-l60s by aftn).
Fri night should be the coolest night, although some high
clouds could limit cooling some across the SW portions of the
CWA. Lows will avg 60-65F with some u50s over the NNW.

Sat still has some uncertainty as the WNW flow aloft could push
some upstream convection through the region. ISOLD/SCT
convection could clip far WSW areas in the afternoon/evening.
Otw...dry and comfy w/ a partly cloudy sky over south central
VA and interior NE NC w/ a mostly sunny sky elsewhere. Highs in
the l80s, w/ dew points mostly in the 50s (l60s over the SW
zones). Warm front fcst to lift NE Sat night through Sun. Mainly
partly cloudy w/ lows in the 60s Sat night and Highs in the 80s
Sun. Will have a 20-30% PoP mainly confined to over the Piedmont
Sat night...and for all but the NE portions of the FA Sun
(afternoon).

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 105 PM EDT Thursday...

A fairly typical early summer wx pattern is expected through the
extended forecast period. A weak trough (sfc-aloft) will be
sandwiched between hi pres stretch invof the SE CONUS coast and
over the four corners region in the SW CONUS. PoPs to generally
remain aob 20-30% (diurnal) each day.

Lows Sun night 65-70F. Highs Mon in the u80s-around 90F at the
coast to the l-m90s inland. Lows Mon night in the u60s W to
l-m70s E. Highs Tue in the u80s-l90s at the coast to the m90s
inland. Lows Tue night in the u60s-m70s. Highs Wed mainly
85-90F...l90s inland. Highs Thu mainly 85-90F.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 100 PM EDT Thursday...

Continued VFR conditions this afternoon w/ SCT-BKN CU and WSW
winds gusty to 20-25kt. SCT SHRAs/tstms are expected during the
late afternoon/early evening hours as the cold front moves
across the region. Tstms will have the potential to be companied
by strong/gusty winds and brief restricted VSBYs...namely from
21Z/20-01Z/21. Winds shift to the WNW and VFR conditions (late)
tonight and Fri. Breezy again during the day Fri. Dry with VFR
conditions Fri/Sat. ISOLD/SCT convection possible again
Sun/Mon/Tue afternoons/evenings.

&&

.MARINE...
As of 235 PM EDT Thursday...

SCAs remain in effect from this evening into Fri aftn. Winds this
afternooon have already inceased to 15-20 kt with gusts up to 25 kt.
A line if thunderstorms will likely move into our coastal water
(best chance for thunderstorms will be the southern bay/rivers and
southern ocean).  Winds may decrease slightly as a cold front will
approach the area from the west during this evening, before crossing
the waters tonight into early Fri morning. SW winds will increase
later this evening/tonight, reaching 15-25 kt this evening/early
tonight. Once the cold front moves through very late tonight/early
Fri morning, winds will become WNW 15-25 kt with gusts up to 30 kt
(especially for the Ches bay and northern ocean zones). NW winds
will diminish Fri aftn into Fri night, as low pressure moves quickly
off to the NE. High pressure and generally benign conditions then
return for the weekend. Seas will peak at 3-5 ft this evening into
early Fri aftn, with waves on the Ches Bay reaching 3-4 ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 4 AM to 1 PM EDT Friday for
     ANZ635>637.
     Small Craft Advisory from 8 PM this evening to 4 PM EDT Friday
     for ANZ630>632-634.
     Small Craft Advisory from 8 PM this evening to 1 PM EDT Friday
     for ANZ633-638.
     Small Craft Advisory from 2 AM to 1 PM EDT Friday for ANZ654.
     Small Craft Advisory until 1 PM EDT Friday for ANZ656-658.
     Small Craft Advisory from 2 AM to 6 PM EDT Friday for ANZ650-
     652.

&&

SYNOPSIS...LKB
NEAR TERM...ALB
SHORT TERM...ALB/LKB
LONG TERM...ALB
AVIATION...ALB/LKB
MARINE...CP
Hazardous weather outlook, Jun 20, 12:57 PM EST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
157 PM EDT Thu Jun 20 2019

MDZ021>025-NCZ015>017-031-032-102-VAZ075>078-084>086-095-097>100-
520>522-211800-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-Westmoreland-Richmond-Northumberland-Lancaster-
Gloucester-Middlesex-Mathews-Norfolk/Portsmouth-Chesapeake-
Virginia Beach-Accomack-Northampton-Eastern King and Queen-
Western Essex-Eastern Essex-
157 PM EDT Thu Jun 20 2019

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe storms will be possible today ahead of a
cold front that will cross the area this evening. The main threat
from these storms will be damaging wind gusts, with large hail also
possible. The greatest risk can be expected from 5 pm to 10 pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ014-VAZ089-090-093-096-523>525-211800-
Gates-Surry-James City-Isle of Wight-Suffolk-York-Newport News-
Hampton/Poquoson-
157 PM EDT Thu Jun 20 2019

...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ012-013-030-VAZ065>067-079-080-087-088-092-211800-
Northampton-Hertford-Bertie-Mecklenburg-Lunenburg-Nottoway-Brunswick-
Dinwiddie-Greensville-Sussex-Southampton-
157 PM EDT Thu Jun 20 2019

...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ048-060>062-064-068-069-081>083-509>518-211800-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Amelia-Powhatan-
Prince George-Charles City-New Kent-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-
157 PM EDT Thu Jun 20 2019

...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ519-211800-
Western King and Queen-
157 PM EDT Thu Jun 20 2019

This Hazardous Weather Outlook is for east central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe storms will be possible today ahead of a
cold front that will cross the area this evening. The main threat
from these storms will be damaging wind gusts, with large hail also
possible. The greatest risk can be expected from 4 pm to 9 pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 20, 2:30 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
330 PM EDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND GST     1 SSE CLARKSVILLE       36.61N 78.56W
06/20/2019  M55 MPH          MECKLENBURG        VA   OFFICIAL NWS OBS

            MEASURED AT CLARKSVILLE AIRPORT.

&&

MRD
Special weather statement, Jun 20, 2:40 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
340 PM EDT Thu Jun 20 2019

VAZ060-066-202030-
Lunenburg-Prince Edward-
340 PM EDT Thu Jun 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRINCE EDWARD AND
NORTHWESTERN LUNENBURG COUNTIES...

At 339 PM EDT, a strong thunderstorm was located near Keysville,
moving east at 40 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Victoria, Green Bay, Prince Edward Station, Briery, Arvins Store,
Twin Lakes State Park, Nutbush, Burkes Tavern, Scholfield, Blevins
Corner, Pleasant Grove, Virso, Meherrin, Prince Edward Lake and
Simplicity.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3717 7858 3720 7824 3712 7824 3711 7823
      3697 7822 3698 7847 3708 7844 3709 7846
      3709 7848 3711 7850 3713 7851 3714 7853
      3714 7854 3715 7855 3714 7858
TIME...MOT...LOC 1939Z 269DEG 35KT 3709 7849

MRD
Special weather statement, Jun 20, 3:03 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
403 PM EDT Thu Jun 20 2019

VAZ067-202045-
Nottoway-
403 PM EDT Thu Jun 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NOTTOWAY COUNTY...

At 402 PM EDT, a strong thunderstorm was located near Victoria,
moving east at 40 mph.

Wind gusts in excess of 35 mph are possible with this storm.

Locations impacted include...
Blackstone, Crewe, Nottoway, Spainville, Fort Pickett, North
Wellville, Irby, Murdocks, Forkland, The Falls, Wellville, Dominy
Corner, Oliveville, Blackstone Airport and Pattersons Store.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3717 7824 3720 7782 3719 7780 3717 7782
      3717 7784 3715 7787 3714 7790 3699 7789
      3698 7792 3699 7797 3702 7800 3701 7808
      3705 7816 3706 7817 3708 7817 3709 7822
      3712 7824
TIME...MOT...LOC 2002Z 269DEG 35KT 3709 7820

MRD

The radar

The Norfolk radar (KAKQ), 79 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Northampton

When
June 20, 3:05 PM EST
Where
Northampton County, 1.11 mi W of Gaston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.500, -77.650

Trees were downed.

Thunderstorm Wind, Northampton

When
June 20, 3:15 PM EST
Where
Northampton County, 0.56 mi E of Garysburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.450, -77.560

Trees were downed.

Thunderstorm Wind, Northampton

When
June 20, 3:30 PM EST
Where
Northampton County, 0.56 mi W of Rich Square
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.270, -77.290

Trees were downed.

Thunderstorm Wind, Northampton

When
June 20, 3:34 PM EST
Where
Northampton County, 0.69 mi N of Conway
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.440, -77.230

Trees were downed.

Thunderstorm Wind, Northampton

When
June 20, 3:35 PM EST
Where
Northampton County, 0.89 mi SW of Severn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.510, -77.190

Trees were downed.

Thunderstorm Wind, Hertford

When
June 20, 3:41 PM EST
Where
Hertford County, 1.67 mi W of St John
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.300, -77.110

Trees were downed near Aulander.

Thunderstorm Wind, Hertford

When
June 20, 3:41 PM EST
Where
Hertford County, 0.89 mi SW of Murfreesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.440, -77.110

Trees were downed on roads in and around Murfreesboro.

Thunderstorm Wind, Hertford

When
June 20, 3:45 PM EST
Where
Hertford County, 0.89 mi NW of California
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.380, -76.980

Trees were downed.

Thunderstorm Wind, Hertford

When
June 20, 3:45 PM EST
Where
Hertford County, Como
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.500, -77.000

Trees were downed in Como.

Thunderstorm Wind, Hertford

When
June 20, 3:50 PM EST
Where
Hertford County, 0.89 mi NW of Ahoskie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.290, -76.990

Trees were downed on roadways in and around Ahoskie.

Thunderstorm Wind, Hertford

When
June 20, 3:51 PM EST
Where
Hertford County, 0.89 mi SW of Winton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.390, -76.940

Trees were downed in Winton.

Thunderstorm Wind, Hertford

When
June 20, 3:54 PM EST
Where
Hertford County, 0.89 mi NW of Cofield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.360, -76.910

Trees were downed on Route 45 in Cofield.

Thunderstorm Wind, Hertford

When
June 20, 3:57 PM EST
Where
Hertford County, 1.78 mi SW of Newsome Store
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.250, -76.790

Trees were downed at Evanstown Road near Harrellsville.

Thunderstorm Wind, Bertie

When
June 20, 4:00 PM EST
Where
Bertie County, 0.56 mi E of Kelford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.180, -77.220

Trees and power lines were downed.

Thunderstorm Wind, Bertie

When
June 20, 4:03 PM EST
Where
Bertie County, 0.69 mi S of Woodville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.110, -77.180

Trees and power lines were downed.

Thunderstorm Wind, Gates

When
June 20, 4:10 PM EST
Where
Gates County, 0.89 mi NE of Sunbury
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.440, -76.610

Tree was downed on a power line. There were scattered power outages.

Thunderstorm Wind, Camden

When
June 20, 4:25 PM EST
Where
Camden County, 0.56 mi E of Burnt Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.400, -76.270

A transformer and power lines were downed in the 900 Block of Route 343.

Thunderstorm Wind, Pasquotank

When
June 20, 4:27 PM EST
Where
Pasquotank County, 2.17 mi NE of Lynchs Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
36.440, -76.400

Trees were downed across Firetower Road.

Thunderstorm Wind, Pasquotank

When
June 20, 4:35 PM EST
Where
Pasquotank County, 0.56 mi E of Elizabeth City
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
36.300, -76.220

Extensive roof and interior damage was reported to the building that houses Flour Girls Bakery and several condominiums.

Thunderstorm Wind, Pasquotank

When
June 20, 4:37 PM EST
Where
Pasquotank County, 4.66 mi WNW of Elizabeth City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
36.320, -76.310

Tractor trailer was blown over on Route 17 Bypass.

Thunderstorm Wind, Currituck

When
June 20, 4:39 PM EST
Where
Currituck County, 0.89 mi NE of Shawboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.410, -76.090

Several trees were downed along Highway 34.

Thunderstorm Wind, Currituck

When
June 20, 4:58 PM EST
Where
Currituck County, 2.07 mi S of Knotts Is
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.490, -75.920

Multiple trees, large limbs and power lines were downed along the south end of Knotts Island.

Thunderstorm Wind, Currituck

When
June 20, 5:00 PM EST
Where
Currituck County, 0.89 mi SE of Jarvisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.190, -75.860

Trees were downed and topped off along Caratoke Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839864, 839865, 839868, 839870, 839873, 839875, 839876, 839877, 839881, 839884, 839886, 839888, 839892, 839895, 839897, 839902, 839903, 839908, 839929, 839931, 839932, 839941, 839947.